Thunderstorm Wind, Maricopa
- When
- August 11, 6:00 PM MST
- Where
- Maricopa County, Phoenix
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.483, -112.067
7th Street and Thunderbird.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 11, 4:10 PM MST, 1 hour 50 minutes earlier.
AZZ020>028-CAZ030>033-120545- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 410 PM MST WED AUG 11 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... AN INCREASE IN LOW LEVEL MOISTURE WILL RESULT IN ISOLATED THUNDERSTORMS THIS EVENING...MAINLY OVER SOUTHWEST AND SOUTH-CENTRAL ARIZONA. HIGH PRESSURE ALOFT...CURRENTLY CENTERED OVER NEVADA...WILL GRADUALLY DRIFT SOUTH AND BE CENTERED OVER SONORA MEXICO BY FRIDAY. AS THIS HAPPENS...A COUPLE OF UPPER LEVEL DISTURBANCES FROM THE EASTERN PACIFIC WILL MOVE EAST AND BRING AN INCREASED CHANCE FOR STORMS...ESPECIALLY FRIDAY AND SATURDAY. IT WILL STILL BE RATHER HOT THURSDAY...BUT TEMPERATURES WILL LOWER TO SLIGHTLY BELOW NORMAL LEVELS BY THIS WEEKEND. && .DISCUSSION... LOW LEVEL MOISTURE INCREASE HAS COMBINED WITH A STEEP LAPSE RATE TO SUPPORT ISOLATED THUNDERSTORM DEVELOPMENT THIS AFTERNOON. UPPER SUPPORT...IN THE FORM OF DIVERGENCE...IS NOT SPECTACULAR...ALTHOUGH SOME SPEED DIVERGENCE APPEARS TO EXIST OVERHEAD IN 300-200 MB LAYER. STEERING FLOW FROM THE NORTHEAST THIS EVENING OVER SOUTH CENTRAL AZ...AND FROM THE SOUTHEAST OVER WRN AZ AND FAR SE CALIFORNIA. SO...STORMS WILL TRY TO PROPAGATE SOUTHWARD FROM YAVAPAI AND MOHAVE COUNTIES TOWARD LA PAZ AND MARICOPA COUNTIES. MEANWHILE...STORMS HAVE DEVELOPED OVER CENTRAL PIMA COUNTY. SO...OUTFLOW FROM THOSE STORMS COULD MOVE NORTH TOWARD SOUTH CENTRAL AZ WHILE OUTFLOW FROM YAVAPAI COUNTY STORMS MOVES SOUTH...AND NEW STORMS COULD BE TRIGGERED WHERE THOSE BOUNDARIES COLLIDE. BETWEEN THE TWO AREAS OF STORMS...SURFACE DEW POINTS HAVE LOWERED INTO THE MID 50S OVER THE SOUTH CENTRAL AZ DESERT...WHICH STILL INDICATES THAT CAPE EXISTS...BUT DECENT OUTFLOWS WILL BE NEEDED TO TRIGGER STORMS OVER THE DESERT. AS MENTIONED...THAT IS CERTAINLY POSSIBLE THIS EVENING. SO...HAVE GONE FOR ISOLATED TSTM COVERAGE THIS EVENING OVER LA PAZ...MARICOPA...AND PINAL COUNTIES...WITH SCATTERED COVERAGE OVER SOUTHERN GILA COUNTY THRU EARLY EVENING. STRONG GUSTY WINDS WILL CERTAINLY BE POSSIBLE ...AS WELL AS BLOWING DUST AND BRIEF HEAVY RAINFALL. UPPER HIGH FORECAST TO MOVE SOUTHEAST NEXT 24 HRS. DECENT UPPER LEVEL SHORTWAVE TROUGH AND ASSOCIATED DIVERGENCE IS FORECAST TO AFFECT FAR SOUTHEAST CALIFORNIA BY THURSDAY AFTN/EVENING. HAVE BUMPED POPS UP A BIT OVER SE CALIF THURS AFTN/EVENING IN DEFERENCE TO THIS SYSTEM. UPPER HIGH DRIFTS TO OUR SOUTH BY FRIDAY...ALLOWING DISTURBANCES IN THE WESTERLIES TO PERIODICALLY AFFECT MUCH OF OUR CWA. DEFINITE TRANSITION SITUATION SETTING UP...AND IT LOOKS LIKE THERE WILL BE ENOUGH LOW LEVEL MOISTURE TO PROVIDE SOME DEGREE OF INSTABILITY TO WARRANT SLIGHT CHANCE-CHANCE OF TSTMS THURS NITE THRU SATURDAY NIGHT. VERTICAL WIND SHEAR NOT FORECAST TO BE ALL THAT GREAT...BUT COULD BE A FAVORABLE ENOUGH COMBINATION OF CAPE AND SHEAR TO SUPPORT ORGANIZED MULTICELL STORMS DURING THIS PERIOD. FLOW PATTERN SUNDAY THRU TUESDAY IS INTERESTING...WITH UPPER HIGH FORECAST TO DEVELOP TO OUR NORTH WHILE WESTERLY FLOW UNDERCUTS THAT HIGH JUST TO OUR SOUTH. AND...THE LATEST COUPLE OF GFS MODEL RUNS SUGGEST WE WONT DRY OUT QUITE AS MUCH...NOR AS FAST...AS WAS PREVIOUSLY INDICATED. HELD ONTO A SLIGHT CHANCE FOR A STORM OVER SOUTH CENTRAL AZ SUNDAY THRU MONDAY...THEN RETAINED A SLIGHT CHANCE FOR A STORM ONLY OVER THE HIGHER TERRAIN OF SOUTH CENTRAL AZ BY NEXT TUESDAY-WEDNESDAY AS SOMEWHAT DRIER AIR FORECAST TO ADVECT ACROSS LOWER DESERT. HAD INHERITED AN EXCELLENT FORECAST PACKAGE FROM EARLIER SHIFTS...SO ONLY MINOR TWEAKS MADE TODAY. CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 00Z FRIDAY. && .PSR WATCHES/WARNINGS/ADVISORIES... NONE && DG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1139 AM MST WED AUG 11 2004 AZZ022>024-027-028-120700- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS- SOUTHWEST MARICOPA COUNTY- 1139 AM MST WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA .DAY ONE...TODAY HOT WEATHER WILL CONTINUE TODAY...ACCOMPANIED BY SLIGHTLY HIGHER HUMIDITY. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON...THEN REDEVELOP TOWARD THE SOUTHWEST AND AFFECT PORTIONS OF THE LOWER DESERT THIS EVENING. DAMAGING WINDS AND LOCALLY HEAVY RAIN...WHICH COULD LEAD TO SOME LOCALIZED FLOODING...MAY OCCUR. DENSE BLOWING DUST WILL BE POSSIBLE OVER THE LOWER DESERT. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND PEAK ON FRIDAY OR SATURDAY. LOCALLY HEAVY RAIN AND STRONG GUSTY WINDS WILL BE POSSIBLE WITH STORMS. THEN...A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING STORMS WILL EXIST SUNDAY THROUGH TUESDAY. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ020-021-025-026-CAZ031-120700- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 1139 AM MST WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA AND LA PAZ COUNTY IN ARIZONA...AS WELL AS THE LOWER COLORADO RIVER VALLEY IN FAR SOUTHEAST CALIFORNIA .DAY ONE...TODAY A HIGH HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM PDT (MST). REFER TO PHXNPWPSR FOR DETAILS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...MAINLY OVER THE HIGHER TERRAIN. DAMAGING WINDS...BLOWING SAND OR DUST...AND LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND EXIST FROM LATE THURSDAY THROUGH SATURDAY. STRONG GUSTY WINDS...BLOWING SAND OR DUST...AND BRIEF BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED. CAZ030-032-033-120700- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- RIVERSIDE COUNTY/EASTERN DESERTS- 1139 AM MST WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN RIVERSIDE COUNTY...AND JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY HOT WEATHER...WITH A SLIGHT INCREASE IN HUMIDITY...WILL OCCUR TODAY. THERE WILL BE A SLIGHT CHANCE FOR A THUNDERSTORM...MAINLY OVER THE HIGHER TERRAIN...THIS AFTERNOON AND EVENING. STRONG GUSTY WINDS ... SOME BLOWING SAND OR DUST...AND BRIEF BUT LOCALLY HEAVY RAIN WILL BE POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL INCREASE...AND EXIST FROM THURSDAY THROUGH SATURDAY. STRONG GUSTY WINDS...BLOWING SAND OR DUST...AND BRIEF BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. SPOTTER ACTIVATION MAY BE REQUIRED.
The Phoenix radar (KIWA), 43 km away, was scanning. The volume nearest the first event began at 00:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
7th Street and Thunderbird.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415507.